[Skip to Content]
[Skip to Content Landing]
Article
November 15, 1985

Cardiac Arrest and Anaphylaxis With Anesthetic Agents

Author Affiliations

Boston Collaborative Drug Surveillance Program Boston University Medical Center Waltham, Mass

JAMA. 1985;254(19):2742. doi:10.1001/jama.1985.03360190047023
Abstract

To the Editor.—  Intravenous anesthetic agents and muscle paralyzing drugs can occasionally cause anaphylaxis or anaphylactoid reactions, and we were interested to note that Keenan and Boyan1 observed no such cases in their large study of cardiac arrest due to anesthesia. In order to provide information on the frequency of allergic events occurring in the operating room, we examined data collected from 1977 until 1981 by the Boston Collaborative Drug Surveillance Program encompassing 4,395 administrations of general anesthesia in five surgical units in the United States, New Zealand, and Scotland.2 Among other observations, all clinical events occurring in the operating room were recorded and described.We examined data on all patients recorded as having suffered anaphylaxis, rash, or bronchospasm in the operating room after the induction of anesthesia. A total of 20 patients suffered at least one of these events of which only one was thought to be

×